Custom Search

News

Thursday 11 August 2005

[A three-year-old boy with hypoglycaemia]

By: Hellerud BC, Kittang OB, Vesterhus P.

Tidsskr Nor Laegeforen 2005 Aug 11;125(15):2031-2

Inhaled corticosteroids are a well established and effective treatment for asthma in children. However, some children develop systemic side effects including adrenal suppression when using moderate to high doses. Over the last few years, several severe acute adrenal crises with hypoglycaemia in patients using inhaled corticosteroids have been reported. Normally these patients do not develop a Cushingoid appearance and their height is not necessarily affected. We present a three-years-old boy that was unconscious at admittance. From the age of 6 months he had had asthma, treated with fluticasone propionate. The last year his asthma had been difficult to control, and he was given 750-1000 g/day in combination with salmeterol and a leucotriene antagonist. The day before admittance he had been ill with fever, had poor intake of food, and no intake of his regular medication. He was found unconscious in the morning. At admittance the blood glucose was 1.8. His cortisol axis was partially suppressed, probably as a result of the high doses of fluticasone propionate that had been administered. When treating asthmatic children it is important to use the lowest possible dose of inhaled corticosteroids. Those in need of higher doses should be carefully followed up with respect to systemic side effects. In emergency situations, systemic steroids should be used liberally in these children.

Use of this site is subject to the following terms of use